Thunderstorm Wind, Ford
- When
- July 23, 5:30 PM CST
- Where
- Ford County, 5.11 mi ESE of Wright
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.760, -99.790
Several one inch diameter tree limbs were broken by the high wind.
Severe thunderstorms developed during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms developed during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 23, 5:14 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 614 PM CDT TUE JUL 23 2013 ...UPDATED AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 925 AM CDT TUE JUL 23 2013 THE 23.12Z 250 HPA RAOB MAP SHOWED WESTERLY TO NORTHWESTERLY FLOW STRETCHING FROM OREGON TO THE MIDWEST. MAGNITUDES WERE 50-75 KT. @ 500 HPA, AN ELONGATED 592/593 DM ANTICYCLONE EXTENDED FROM NORTHERN NEVADA SE TO NW NEW MEXICO. DOWNSTREAM, A BROAD TROF WAS MOVING ACROSS THE EASTERN UNITED STATES. @ 700 HPA, 2 DEG C OF WARMING OCCURRED AT KDDC BETWEEN 22.12Z AND 23.12Z SYNOPTIC FLIGHTS AND AT A FAIRLY WARM TEMP OF 15 DEG C THIS MORNING. @ 850 HPA, KDDC WAS AT 26 DEG C, WHICH IS ABOVE THE 75TH PERCENTILE. AT THE SFC, A LOW PRESSURE CENTER WAS LOCATED ACROSS FAR SW KANSAS. AN OUTFLOW BOUNDARY WAS DRAPED ACROSS THE FORECAST AREA OF RESPONSIBILITY. INVEST 98E WAS LOCATED 800 MILES SSW OF THE SOUTHERN TIP OF BAJA CALIFORNIA. INVEST 98L WAS LOCATED A COUPLE HUNDRED MILES SSE OF THE CAPE VERDE ISLANDS. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 200 PM CDT TUE JUL 23 2013 TONIGHT: NEAR TERM FORECAST CONCERN IS CONVECTION THIS AFTERNOON/EVENING. WSR- 88D AND SURFACE OBSERVATIONS SHOW A FEW BOUNDARIES ACROSS THE REGION THIS AFTERNOON. ONE IS A "COLD FRONT"/OUTFLOW BOUNDARY THIS IS ROUGHLY LOCATED FROM NESS CITY SE TO PRATT. A NONDESCRIPT DRYLINE IS THE OTHER BOUNDARY FARTHER WEST. THE INTERSECTION OF THESE TWO DENSITY GRADIENTS SHOULD BE WHERE CONVECTION INITIATES. THE MOST RECENT HRRR IS SHOWING AN ISOLATED STORM DEVELOPING JUST NORTHEAST OF DODGE CITY (MUCH LIKE YESTERDAY) AND THEN INDICATING THIS ACTIVITY DRIFTING OFF TO THE SE AS THE EARLY EVENING WEARS ON. THE NAM IS IN FAIR AGREEMENT WITH THIS SOLUTION. THE STORMS MAY BECOME SEVERE AS WELL AS 1-8 KM BULK SHEAR IS STRONGER THAN YESTERDAY...PLUS DEWPOINTS ARE STILL RUNNING FAIRLY HIGH, WHICH WILL CREATE ABOUT 1500-2000 J/KG OF SBCAPE. MODELS ALSO SHOW SOME DCAPE AS THE ATMOSPHERE BECOMES WELL MIXED. AS A RESULT, HAVE TWEAKED THE HWO WITH THE THREATS OF QUARTER SIZE HAIL, 60 MPH OUTFLOW, AND LIGHTNING AS THE MAIN CONCERNS. THIS ACTIVITY WILL CLEAR THE AREA LATER THIS EVENING AS THE FRONT SINKS SOUTHWARD. OVERNIGHT LOWS WILL BE IN THE 60S DEG F AND 70S DEG F. UPSLOPE STRATUS WILL BE POSSIBLE ON THE BACKSIDE OF THE LOW LEVEL PRESSURE PERTURBATION WITH UPSLOPE WINDS IN THE SFC-850 HPA LAYER. TOMORROW: AN UPSLOPE FLOW PATTERN IS EXPECTED TOMORROW IN THE WAKE OF THE AFOREMENTIONED BOUNDARY. MAXIMUMS WILL BE "COOLER" THAN COMPARED TO TODAY WITH VALUES IN THE UPPER 80S DEG F TO LOWER 90S DEG F. 23.12Z NAM SOLUTION IS WARMER COMPARED TO OTHER GUIDANCE, BUT THIS MIGHT BE A BIT OVERDONE. WILL USE THE ECMWF FOR NOW. OROGRAPHIC CONVECTION IS POSSIBLE IN THE UPSLOPE FLOW REGIME TOMORROW ACROSS EASTERN COLORADO. WILL CARRY SLIGHT PRECIPITATION PROBABILITY PERCENTAGE POINTS FOR FAR WEST KANSAS THROUGH 00Z TOMORROW NIGHT. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 353 PM CDT TUE JUL 23 2013 THE SYSTEM THAT MOVED WESTWARD ALONG THE SOUTHERN EDGE OF THE UPPER LEVEL RIDGE LAST WEEK WAS LOCATED NEAR THE CALIFORNIA COAST TODAY AND IS POISED TO MOVE BACK EASTWARD ON THE NORTHERN SIDE OF THE UPPER LEVEL RIDGE. BY WEDNESDAY NIGHT AND THURSDAY, THIS SYSTEM WILL BE APPROACHING FROM THE WEST. A STATIONARY FRONT WILL BE LOCATED OVER THE SOUTHERN PLAINS, WITH UPSLOPE FLOW AND ABUNDANT LOW LEVEL MOISTURE ON THE COOL SIDE OF THE FRONT OVER WESTERN KANSAS. WE ARE EXPECTING THUNDERSTORMS TO DEVELOP OVER COLORADO AND THEN EXPAND INTO A LARGER CLUSTER OF STORMS OVER THE PLAINS. THE EXACT POSITIONING OF THIS STORM CLUSTER IS UNCERTAIN. SO FOR NOW, RAIN CHANCES WERE KEPT AT 40-50% FOR LATE WEDNESDAY NIGHT INTO THURSDAY NIGHT. AFTER THE AFOREMENTIONED SYSTEM PASSES BY FRIDAY MORNING, A BREAK IN PRECIPITATION IS EXPECTED FRIDAY AND SATURDAY, WITH CONTINUED COOL WEATHER (HIGHS MAINLY IN THE 80S AND LOWS IN THE 60S). BY THE WEEKEND, THE MID TO UPPER LEVEL FLOW WILL BECOME MORE WEST-NORTHWESTERLY AGAIN, RESULTING IN RENEWED WEAK SURFACE LEE TROUGHING AND WARM/MOIST ADVECTION INTO WESTERN KANSAS. THEREFORE, THERE ARE CHANCES OF THUNDERSTORMS AGAIN BY SATURDAY NIGHT INTO MONDAY, WITH CONTINUED COOL WEATHER (HIGHS MAINLY 80S). && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 612 PM CDT TUE JUL 23 2013 WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR DODGE CITY THROUGH 02Z. BASED ON SURFACE OBSERVATIONS AND 18Z NAM BUFR SOUNDINGS THE BASES OF THESE STORMS ARE EXPECTED TO BE AT OR ABOVE 7000 FT. THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE DODGE CITY AREA BY 02Z AS A COLD FRONT MOVES SOUTH ACROSS SOUTHWESTERN KANSAS. AS THIS FRONT PASSES EARLY THIS EVENING A GUSTY NORTH/NORTHEAST WIND AT AROUND 15KTS WILL BE POSSIBLE THROUGH THE OVERNIGHT PERIOD. THERE WILL ALSO BE SOME IFR STATUS POSSIBLE TOWARDS DAYBREAK, HOWEVER FOG DOES NOT APPEAR TO BE A SIGNIFICANT ISSUE GIVEN THE MIXING IN THE LOWER LEVELS. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 91 69 86 / 20 10 40 50 GCK 67 90 68 86 / 10 10 50 50 EHA 67 91 68 87 / 10 20 50 50 LBL 69 93 69 89 / 20 10 40 50 HYS 66 88 68 84 / 20 10 40 50 P28 71 90 71 89 / 20 10 40 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SUGDEN SHORT TERM...SUGDEN LONG TERM...FINCH AVIATION...BURGERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 104 PM CDT TUE JUL 23 2013 KSZ030-031-043>046-061>066-074>081-084>090-241815- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 104 PM CDT TUE JUL 23 2013 /1204 PM MDT TUE JUL 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG A FRONTAL BOUNDARY. THE AREA THAT HAS THE BEST CHANCE FOR SEEING STORMS IS ALONG AND EAST OF A LIBERAL TO DODGE CITY TO LA CROSSE LINE. THE MAIN THREATS ARE HAIL UP TO THE SIZE OF QUARTERS...THUNDERSTORM OUTFLOW WIND GUSTS TO 60 MPH...AND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR STORMS THROUGH FRIDAY AND AGAIN FROM SUNDAY INTO MONDAY. THURSDAY AND THURSDAY NIGHT WILL HAVE A CHANCE FOR A FEW SEVERE STORMS. HEAVY RAINFALL IS POSSIBLE. BEYOND FRIDAY, IT IS TOO EARLY TO DETERMINE IF ANY OF THOSE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF THE REGION THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 36/12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT TUE JUL 23 2013
KSZ084-085-232200-
MORTON-STEVENS-
413 PM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILBURTON...MOVING SOUTHEAST
AT 5 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3701 10187 3714 10165 3700 10141 3699 10141
3699 10184
TIME...MOT...LOC 2113Z 298DEG 5KT 3704 10166
RUSSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 525 PM CDT TUE JUL 23 2013 KSZ064-078-079-232330- EDWARDS-FORD-HODGEMAN- 525 PM CDT TUE JUL 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN EDWARDS AND SOUTHEASTERN HODGEMAN COUNTIES... AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF HANSTON...MOVING SOUTHEAST AT 20 MPH. WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3797 9929 3773 9957 3795 9992 3815 9975 TIME...MOT...LOC 2225Z 296DEG 17KT 3802 9973 RUSSELL
The Dodge City radar (KDDC), 16 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
7 thunderstorm wind, 4 hail. Local standard time, as filed.
Several one inch diameter tree limbs were broken by the high wind.
Winds were estimated to be 60 MPH.
Power poles were snapped and guttering was blown off the house.
Winds were estimated to be 60 to 65 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be greater than 60 MPH.
Tree limbs up to 2 inches in diameter were broken by the high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474048, 474042, 474049, 474046, 474050, 474051, 474043, 474052, 474044, 474047, 474045.